Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

HIV Life >> Living With HIV

Pages: 1
mom2w
Newbie

Reged: 07/23/13
Posts: 13
Questions: Smell and taste..can just a week of meds make one feel better?
      #273141 - 07/23/13 01:57 PM

Hi,

I am new. I just posted today July, 23, 2013 in the "My Loved One has HIV/AIDS.

I'll note again, my son, called W, is aware I have joined this group and will be will be joining. In the meantime, he asked me to contact you with some questions. His smell/taste being off....is not new but he is wondering if it does have to do with HIV virus.

1. Question: Can HIV/AIDs affect your taste buds and appear to change the texture of food.? (He said everything is "gritty".
2. If any of you have experienced this, have your taste/smell senses returned?

3. Is it possible to begin to feel better after only 7 days on the medications?

Brief history for "W".
He presenting labs at diagnoses were:
T-cell count 4.
Viral load 500,000.
He started his medications July 16, 2013.

Starting Meds:

Dapzone, 25mg. 2 tabs AM

Sustiva 600mg.
Truvada
2 tabs PM.

I'm not sure if the Sustiva and Truvada are combined.

W has had many different issues over the past few years, that apparently were from HIV.

He did tell me he lost his sense of smell and his taste buds were "Icky" a couple years ago.
But, now with this HIV discovery, he is wondering if that could be the reason behind it.

I will be accompanying him to his next appointment at the end of this month to help him gain more information.

Thank you kindly,
mom2w


Post Extras: Remind Me!   Notify Moderator  
anotherday
Moderator

Reged: 05/15/13
Posts: 488
Loc: Alberta, Canada
Re: Questions: Smell and taste..can just a week of meds make one feel better? new
      #273142 - 07/23/13 02:15 PM

Well I will respond to this based on my own expeience, I know others will have more elaborate details and technical proficincies ... but here goes!

Prior to diagnosis, my taste and smell was totally off, my body was fighting infections I didn't even realise I was having which did that. I had an extrememly low cd4 count too (upon diagnosis) and moderately high VL so the old body was working over time to keep me functioning. So of course things like taste and smell and strength and alertness were all being tested to the max.

The doc put me on Atripla right away and within days I was feeling alot different and within only a couple months my vl was undetectable. My cd4 will take awhile to rebuild itself but he reports it will, I just have to take antibiotics to ward off any infections for the next long while.

I am finding though with having been on meds, a positive attitude about being positive and of course living right ... things feel totally different, food tastes good (thank goodness because its bbq season), food textures are back to normal.

Others will say meds can be chaos, and they are for some, but I started feeling better within a fews days of taking meds. Had no side effects that doc was warning me about, although I have had some weird feelings which could be side effects, not sure but not an issue!

I think you have come to the right spot, there is some great people and great information on this site. Maybe they are not doctors or whatever, but people who are living with this and doing amazingly well. Feel free to private me anytime, lets work through this together!

--------------------
anotherday ... in paradise!
daily ponder ... be the reason someone smiles today!

Post Extras: Remind Me!   Notify Moderator  
iam1
Fanatic

Reged: 06/17/09
Posts: 168
Loc: Georgia
Re: Questions: Smell and taste..can just a week of meds make one feel better? new
      #273151 - 07/24/13 12:48 PM

CONGRATS! You love your son enough to seek out information. Most parents love their children, but don't get this involved.

First - the meds. The other person to respond (anotherday) is taking Atripla. Also what I'm taking. And, what your son has been prescribed. Only difference is he's taking it as Sustiva and Truvada. The 2 components in Atripla. The doctor probably did this in case your son has adverse side effects. It's easier to change one med rather than having to change the whole regimen.

These are wonderful meds! There can be a few side effects for the first couple weeks to a month, but with continued use these generally diminish rapidly or go away entirely. From that point on the meds are very well tolerated.

Nearly all meds (especially HIV meds) will have side effects. The thing is to continue to take the meds and work through the side effects with your doctor. Your body will adjust and the side effects will almost always go away.

It is possible for him to feel better almost immediately! That's how the meds work. The body is an amazing creation able to come back from the brink and keep going. It doesn't do that too often, so it's better to continue to go to the doctor regularly.

The second topic (possibly more important to your son) - tasting.

Just about everything in life can have some impact on our taste buds. HIV included. I'm not going to be delicate about this. Your son obviously was in bad health before starting treatment. I don't know what he was doing, but most people who are that far down the ladder of life usually aren't taking care of themselves/eating properly. Just because when you're that sick you haven't got the energy to do it.

Having been in the neighborhood your son was visiting (CD4 < 20, VL > 1,000,000) I speak from experience. When I started treatment years ago the meds your son is taking weren't even in testing. Probably not conceived of, yet. The meds I got were the best at the time. Still it took me a couple years to come back to not only feeling better but feeling like I could take control of my life. HIV can be that devastating to a person's life.

Each person is an individual. Take what you read here and digest it. Mix it with the love and compassion you obviously have for your son. Realize that how he responds to treatment will generally be about the same as others. Generally being the key word here. Be there to support him, but let him take some responsibility for his own life. How much is something the two of you have to decide for yourselves.

Post Extras: Remind Me!   Notify Moderator  
mom2w
Newbie

Reged: 07/23/13
Posts: 13
Re: Questions: Smell and taste..can just a week of meds make one feel better? new
      #273169 - 07/24/13 11:44 PM

Thank you iam1 for the informative post.

You are probably right about testing the regiment.

Also, I think he said the pills were smaller. He was afraid he might have trouble getting them down.
He always had trouble swallowing large bites...he chews his food forever. The swallowing appears to have worsened lately. I asked him if he felt he had thrush, that might be what is adding to this.

He was not taking care of himself, for years.

Too much beer....way too much. Every night, all weekend. When all this started his brother, sister, other family members and I felt his liver just caught up with him. To add extra burden he does outdoor construction in the hot son. Junk food, potted meat, heavy undercooked beef, fried foods...he did not give a second thought of his diet.

He went through test after test this past year, liver biopsy, scans, upper & lower GI. Treatment for parasites, which I now know can be common with HIV/AIDS.

He finally stopped his alcohol four months ago. He had to, he was too sick.

He has not smoked for over 25 years. He has never done drugs. He did experiment with pot in his teen years...but was never regular or he could lose his job. He has been especially responsible in his job.
He was not responsible with his health and his drinking.

Will he take care of himself now? I sure hope so...I will support him and I'll accompany him to the DR, appointments. I'll pass along anything I learn that can be helpful, but the bottom line yes...he has got to do the work.




Post Extras: Remind Me!   Notify Moderator  
kicker
Moderator

Reged: 10/25/10
Posts: 1131
Loc: GA, USA
Re: Questions: Smell and taste..can just a week of meds make one feel better? new
      #273180 - 07/25/13 02:44 PM

I find it utterly heart wrenching to see any loved one being ridiculed and demeaned in such a callous and distant approach. Rather then realize that people feel hurt, people lash out at the object that caused them the pain.

To think here it is written black and white for the other person to see. Especially when the news barrier just so desperately want love, affection, and a dash of nurturing, because they are afraid too.

It's ok to tell a person hey I need a moment to process it lets talk it out. Hell in doing so they might even find that they share a lot of the same feelings about things. But hey what do I know I am not there and there's no possible way that I could know that being open and honest about what you feel is more often than not the best way to go in these situations.

Post Extras: Remind Me!   Notify Moderator  
jeannie10
Newbie

Reged: 10/24/12
Posts: 21
Re: Questions: Smell and taste..can just a week of meds make one feel better? new
      #273455 - 08/15/13 04:07 PM

well before i found out I had HIV, I had a horrible taste in my mouth, almost like a iron taste it was weird., once I started the meds it was gone and that was 2 yrs ago and I am fine.

Post Extras: Remind Me!   Notify Moderator  
Pages: 1


What's New at TheBody.com

Additional Information
0 registered and 1 anonymous users are browsing this forum.

Moderator:  TheBody, bogart, crabman, riverprincess 

Permissions
      You cannot start new topics
      You cannot reply to topics
      HTML is enabled
      UBBCode is enabled

Thread views: 3710

 
Jump to

Contact Us | Privacy Statement The Body

*
UBB.threads™ 6.2.3